Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2020, 1:05 PM CDT for Beadle County, South Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2020, 1:05 PM CDT (18:05 UTC)
- Expired
- Jul 5, 2020, 1:28 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 101 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 1:10 PM CDT | HAIL 1 | 9 W Hitchcock, SD | 5 MINUTES OF QUARTER SIZED HAIL, 0.60 INCH RAINFALL, AND WINDS ABOUT 30 MPH, BUT NO DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -469 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923
WUUS53 KFSD 051805
SVRFSD
SDC005-051845-
/O.NEW.KFSD.SV.W.0101.200705T1805Z-200705T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
105 PM CDT Sun Jul 5 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Beadle County in east central South Dakota...
* Until 145 PM CDT.
* At 104 PM CDT, a severe thunderstorm was located near Spottswood,
or 20 miles east of Miller, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hitchcock around 125 PM CDT.
Other locations impacted by this severe thunderstorm include
Broadland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4463 9798 4440 9804 4446 9870 4463 9870
TIME...MOT...LOC 1804Z 276DEG 24KT 4458 9859
HAIL...1.00IN
WIND...60MPH
$$
Weisser1 follow-up statement
051
WWUS53 KFSD 051828
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
128 PM CDT Sun Jul 5 2020
SDC005-051838-
/O.CAN.KFSD.SV.W.0101.000000T0000Z-200705T1845Z/
Beadle SD-
128 PM CDT Sun Jul 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BEADLE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4463 9798 4440 9804 4446 9870 4463 9870
TIME...MOT...LOC 1828Z 276DEG 24KT 4456 9836
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:56 AM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 5, 11:56 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1156 AM CDT Sun Jul 5 2020 .SHORT TERM...(Today and Tonight) Issued at 359 AM CDT Sun Jul 5 2020 Thunderstorms across central South Dakota are continuing to weaken as they work east int capped environment with weak shear in response to weak upper level ridging lingering around the region. Expect another warm and muggy day today with surface ridge working towards the western Great Lakes. Return flow increases slightly through the day. Southerly winds should draw slightly more moisture rich air into the region by late day, but environment is expected to remain capped. Further to the west, there is a stationary boundary that will be the focus for additional convective development later in the day. These thunderstorms could move into central South Dakota Sunday evening, but will struggle to move east of a line from Marshall MN to Springfield SD. Further to the west, 2000-2500 J/kg of CAPE could promote an isolated severe storm, though the downward trend in organized shear the farther the storm travels makes this increasingly unlikely. .LONG TERM...(Monday through Saturday) Issued at 359 AM CDT Sun Jul 5 2020 Near surface boundary is expected to work into eastern South Dakota by Monday morning and become a focusing mechanism for thunderstorm development with the aid of diurnal heating. Nearly zonal flow aloft also signals potential for a wave or two to work into the forecast area. Thereafter, agreement amongst the various solutions decrease depending on the location of the boundary. Temperatures look to be mild. With 850 hpa temperatures at 20-25C, highs around 5-7 F above seasonal norms. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1154 AM CDT Sun Jul 5 2020 VFR through much of the period. There will be an increasing chance for thunderstorms with the better chances tonight and north of Interstate 90. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...08
Hazardous weather outlook, Jul 5, 4:50 AM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 450 AM CDT Sun Jul 5 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-061000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union- 450 AM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Heat index values are expected to climb into the low to mid 90s this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible Monday afternoon into Monday evening. A few of the stronger storms may produce gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038>040-050-052>055-057>061-063>065-068-061000- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 450 AM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Heat index values are expected to climb into the low to mid 90s this afternoon. Thunderstorms are possible this evening. An isolated stronger storm may produce winds to 65 mph and hail of one inch in diameter. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible Monday afternoon into Monday evening. A few of the stronger storms may produce gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:30 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 29 min |
| Jul 5, 4:24 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.